Massachusetts, 2016Tornado and Damaging Winds in Massachusetts, August 22, 2016
August 22, 2016 · NWS BOX · 6 events in 1 county or zone
Showers and thunderstorms developed and moved across southern New England ahead of a cold front beginning after midnight. These storms were mainly characterized by heavy rain and flooding, but one storm produced a rare early morning tornado in Concord, MA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed and moved across southern New England ahead of a cold front beginning after midnight. These storms were mainly characterized by heavy rain and flooding, but one storm produced a rare early morning tornado in Concord, MA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 1:03 AM EST, 53 minutes earlier.
Area forecast discussion, Aug 22, 1:03 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
203 AM EDT MON AUG 22 2016
.SYNOPSIS...
Showers and embedded thunderstorms with torrential rainfall will
come to an end by 6 am, but may linger a bit longer across
Cape/Islands. Dry, cooler weather returns for Monday and Tuesday.
They will be replaced by warmer and more humid weather Wed through
Fri along with the risk of showers and thunderstorms by weeks end.
Dry weather may return next weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
2 am update...
***Showers and embedded thunderstorms with torrential rainfall will
exit the coastal plain by 6 am although may linger a bit longer
across Cape and Islands***
Showers and embedded thunderstorms extended from central MA into
northeast CT and will move into RI/Eastern MA shortly. Activity has
pretty much come to an end across western MA into the Hartford metro
area. Fortunately, cold front is progressive but some impressive
hourly rainfall rates especially eastern CT. Willimantic has
received 1.56 inches of rain the past hour and this is certainly
resulting in some brief street flooding.
The main burst of torrential rainfall should only last an hour or so
in a given location. Therefore, expect activity to exit the coastal
plain by 6 am but may linger a bit longer across Cape/Islands.
Severe weather threat remains rather low, but low risk continues for
an isolated severe storm or two across RI/Eastern MA. Best shot
would be near the south coast with low to mid 70 dewpoints, 25+ knot
level jet, and 500+ j/kg of cape. Given the low LCL/S still a very
low risk for a brief tornado or waterspout.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Monday...Most, if not all, of the overnight precip should be
offshore by Monday morning. If anything, expect perhaps a few
showers lingering on the Cape and Islands. As the cold front moves
offshore during the morning, gusty NW winds will increase. A decent
low level jet, good mixing, and a tight pressure gradient between
the low exiting to the maritimes and the high building over the OH
valley will be responsible for these gusty winds. In addition, a
marked decrease in dewpoints and relative humidities as well as
temperatures a few degrees cooler will result in a cooler feeling
day. High temperatures expected to be in the upper 70s to lower 80s
for most locations with a few cooler readings across NW MA.
Monday night...High pressure builds more over southern New England.
This will result in light winds and clear skies and excellent
radiational cooling conditions. With dewpoints in the upper 40s to
lower 50s for much of the area, expect low temperatures to be quite
brisk and fall like Monday night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* A touch of fall-like temps Tue
* Warmer and more humid Wed thru Fri
* Dry much of next week except a risk of T-storms Fri
Overview and model preferences...
A slight taste of fall early leads into gradual warming and more
seasonal late August conditions by late in the week. The
cooler/drier stretch is courtesy of a Hudson Bay vortex which will
advect Canadian prairie air into New England Mon and Tue. After,
thanks to better dynamic digging of a trof across the W CONUS, the
resulting downstream ridge across the E and NE allows influence of
the subtropical high to impact the region. This will bring about
slightly more humid and summer-like conditions by the end of the
week. One last forecast note is a weakening trof and upper lvl
shortwave which may bring about some wet/unstable wx Fri. Models
continue to show good agreement through much of the long term, so
have no problems continuing to use a consensus blend that also
includes persistence with this update.
Details...
Tue...
After a cool start early Tue morning mid lvl (H85) temps reach
back to near +10 to +12C. While this could suggest warmer highs,
the lower start suggests a peak near in the upper 70s and low 80s.
These pleasant numbers are capped by afternoon dwpts remaining in
the upper 40s and low 50s.
Wed and Thu...
Continued warming trend but under the influence of high pres
which will be shifting E. The combination of moisture/heat
advection will lead to slightly more humid/slightly warmer
conditions each day. H85 temps reach near +15C Wed then +16C Thu.
This translates with full mixing to mid-upper 80s with a few spots
possibly touching 90F. Dwpts begin shifting back into the 60s by
Thu afternoon.
Fri...
Weakening shortwave ejects from the developed longwave trof
across the W CONUS. Models continue to align fairly well on timing
of the attendance cold front across new England, bringing it
through in the later hours of Fri/Fri evening. The issue is how
much stability/moisture is left when this front arrives.
ECENS/GEFs probabilities are rather low for the near 2.00 inch
PWAT mark, and likewise QPF probabilities are low for numbers more
than 0.50 inches. This is likely a result of the weakened wave
interacting with the relatively anomalous high pres just
offshore. Remnant subsidence will also limit moisture increases.
In fact, noting that the operational ECMWF and even some ensemble
members are now completely dry with this frontal passage. For now,
will continue with afternoon/evening pops in the slight to chance
range as there is still much time to better resolve these more
mesoscale features.
Next weekend...
Another round of ridging and drier air moves in from the NW
behind the exiting front. While a return to drier wx looks likely,
it is not expected to be as cool or dry as the airmass moving in
tomorrow. Looking at highs near normal with a return to more
comfortable dwpts.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...
Overnight...moderate confidence, mainly due to timing
uncertainties.
Gradual reduction from all those currently VFR to IFR/MVFR with
low cigs and vsbys in rain/fog. This process goes through 03Z-05z or
so. Once down, expect terminals to remain down in these lower
categories for 3-4 hours until rain moves through. Occasional TS
also possible, with heavier rain. Improvement back to VFR begins
mainly after 08Z and continues through 12Z from W-E.
Monday and Monday night...High confidence. Any locations not VFR
will improve to VFR quickly Monday morning. VFR conditions will
continue through the period. Gusty NW winds are likely Monday.
KBOS Terminal...Moderate to high confidence in TAF. Main risk for
heavy showers and embedded thunderstorms between 05Z and 09Z.
KBDL Terminal...High confidence in TAF. Main risk for heavy showers
and embedded thunderstorms between 01Z and 05Z.
Outlook /Tuesday Night through Friday/...
High confidence in a stretch of mainly dry VFR weather. Sea breezes
most likely mid-late week.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Quiet boating weather is expected through the period, with a slight
rise in winds and seas ahead of a cold front tonight. Otherwise, a
chance of showers and thunderstorms tonight will be the main hazard
to boaters. Keep an eye on the weather tonight and remember that
lightning and gusty winds are always a possibility in any
thunderstorm. Quiet weather returns for Monday, though gusty NW
winds may reach close to SCA criteria during the afternoon.
Outlook /Tuesday Night through Friday/...High confidence.
Tuesday through Thursday ... High confidence.
Quiet boating weather as slow moving high pressure builds over
the waters. By Thu SSW winds will likely become gusty near shore.
Friday...Moderate confidence.
Increasing SSW flow and seas, may just touch small craft criteria.
Otherwise, late day risk of showers and thunderstorms over the
waters.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Doody/RLG
NEAR TERM...Frank
SHORT TERM...RLG
LONG TERM...Doody
AVIATION...RLG/Doody
MARINE...Doody/RLG
Hazardous weather outlook, Aug 21, 2:58 PM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
358 PM EDT SUN AUG 21 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-222000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
358 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A BAND OF RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH
OVERNIGHT. THIS MAY RESULT IN LOCALIZED STREET/HIGHWAY FLOODING.
IN ADDITION...A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT BEING ISOLATED WIND DAMAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-222000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
358 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH A THREAT FOR
STRONG WINDS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Aug 21, 8:11 PM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
911 PM EDT SUN AUG 21 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-220600-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...FOSTER...
SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH...
EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
911 PM EDT SUN AUG 21 2016
...SHOWERS AND EMBEDDED THUNDERSTORMS WITH LOCALIZED BRIEF
TORRENTIAL RAINFALL MAY RESULT IN SOME STREET FLOODING OVERNIGHT...
A PERIOD OF WIDESPREAD RAIN SHOWERS WILL AFFECT THE REGION
OVERNIGHT WITH EMBEDDED THUNDERSTORMS ALSO POSSIBLE. THE MAIN TIME
FRAME OF CONCERN IS BETWEEN 10 PM AND 2 AM ACROSS WESTERN MA AND
NORTHERN CT...AND BETWEEN 2 AND 6 AM IN EASTERN MA AND RHODE
ISLAND. THE GOOD NEWS IS THE RAIN SHOULD BE OVER IN TIME FOR THE
MONDAY MORNING RUSH HOUR.
WHILE IT WILL RAIN ACROSS THE ENTIRE REGION...NOT EVERYONE WILL
SEE SIGNIFICANT AMOUNTS. HOWEVER...LOCALIZED AREAS MAY RECEIVE
OVER 1 INCH OF RAIN IN LESS THAN AN HOUR...BRING THE POTENTIAL
FOR SOME BRIEF STREET FLOODING PARTICULARLY IF THAT FALLS OVER AN
URBANIZED AREA.
THE OVERALL SEVERE WEATHER THREAT IS RATHER LOW OVERNIGHT.
HOWEVER, A LOW RISK EXISTS FOR A FEW STRONG STORMS WITH VERY ISOLATED
WIND DAMAGE ACROSS RHODE ISLAND AND EASTERN MASSACHUSETTS AFTER
MIDNIGHT.
MOTORISTS TRAVELING OVERNIGHT SHOULD BE PREPARED FOR THE POTENTIAL
OF BRIEF STREET FLOODING IN LOCALIZED TORRENTIAL RAINFALL.
FRANK
Special weather statement, Aug 21, 11:42 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1242 AM EDT MON AUG 22 2016
CTZ003-004-220515-
WINDHAM CT-TOLLAND CT-
1242 AM EDT MON AUG 22 2016
...STRONG THUNDERSTORM IN WINDHAM...SOUTHERN TOLLAND AND SOUTHEASTERN
HARTFORD COUNTIES...
AT 1241 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HEBRON...OR NEAR COLCHESTER...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WINDHAM...PLAINFIELD...WILLIMANTIC...KILLINGLY...
COVENTRY...HEBRON...BROOKLYN...WOODSTOCK...MARLBOROUGH...COLUMBIA...
CANTERBURY...ASHFORD...POMFRET...STERLING...ANDOVER...CHAPLIN...
HAMPTON...EASTFORD AND SCOTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
THE STORM. GO INSIDE A BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4159 7240 4160 7241 4163 7241 4168 7245
4198 7201 4166 7181 4164 7198 4166 7213
4166 7216 4171 7224 4169 7227 4167 7227
4164 7233 4161 7233
TIME...MOT...LOC 0441Z 237DEG 41KT 4164 7241
NOCERASpecial weather statement, Aug 22, 12:16 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
116 AM EDT MON AUG 22 2016
CTZ003-004-220545-
WINDHAM CT-TOLLAND CT-
116 AM EDT MON AUG 22 2016
...STRONG THUNDERSTORM IN WINDHAM AND NORTHEASTERN TOLLAND
COUNTIES...
AT 115 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR UNION TO HAMPTON TO DEEP RIVER CENTER.
MOVEMENT WAS NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY WITH THESE STORMS ALONG
WITH TORRENTIAL DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WINDHAM...PLAINFIELD...KILLINGLY...STAFFORD...PUTNAM...
THOMPSON...BROOKLYN...WOODSTOCK...WILLINGTON...CANTERBURY...ASHFORD..
.
POMFRET...STERLING...CHAPLIN...HAMPTON...EASTFORD...SCOTLAND AND
UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
THE STORM. GO INSIDE A BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4166 7213 4166 7216 4168 7219 4173 7214
4198 7228 4201 7183 4164 7180 4165 7186
4163 7196
TIME...MOT...LOC 0515Z 228DEG 46KT 4196 7219 4178 7208 4138 7247
NOCERASpecial weather statement, Aug 22, 1:31 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
231 AM EDT MON AUG 22 2016
MAZ017-RIZ001>004-006-220730-
NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-WASHINGTON RI-
EASTERN KENT RI-WESTERN KENT RI-NORTHWEST PROVIDENCE RI-
231 AM EDT MON AUG 22 2016
...TORRENTIAL RAINFALL AFFECTING SOUTHEASTERN WINDHAM...WEST CENTRAL
BRISTOL...KENT...WASHINGTON AND PROVIDENCE COUNTIES ...
AT 230 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MILLVILLE TO GARDNER'S ISLAND. MOVEMENT
WAS NORTHEAST AT 30 MPH.
TORRENTIAL DOWNPOURS AND WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...WARWICK...CRANSTON...PAWTUCKET...EAST PROVIDENCE...
COVENTRY...CUMBERLAND...NORTH PROVIDENCE...SOUTH KINGSTOWN...
WEST WARWICK...JOHNSTON...NORTH ATTLEBOROUGH...NORTH KINGSTOWN...
ATTLEBORO...WESTERLY...SMITHFIELD...LINCOLN...CENTRAL FALLS...
BURRILLVILLE AND SEEKONK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
THE STORM. GO INSIDE A BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4133 7189 4133 7184 4134 7183 4141 7184
4142 7180 4177 7179 4198 7169 4198 7127
4178 7137 4178 7139 4175 7138 4169 7140
4169 7145 4166 7144 4167 7142 4137 7156
4131 7188 4132 7188
TIME...MOT...LOC 0630Z 237DEG 24KT 4200 7162 4109 7207
NOCERAThunderstorm Wind, Middlesex
- When
- August 22, 1:56 AM EST
- Where
- Middlesex County, Marlborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -71.550
A tree and wires on Walker Street were downed by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- August 22, 2:07 AM EST
- Where
- Middlesex County, Marlborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -71.550
Multiple trees and wires were downed by thunderstorm winds, including on Curtis Avenue, Maple Street, Church Street, Framingham Road, and Dartmouth Road.
Tornado, Middlesex
- When
- August 22, 2:20 AM EST to 2:21 AM EST
- Where
- Middlesex County, 0.7 mi NE of Concord to 0.52 mi SW of Merriams Corner
- Rating
- EF1
- Path length
- 0.85 mi
- Path width
- 400 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.457, -71.340
A tornado developed within an area of showers and thunderstorms moving through southern New England. This tornado touched down near the Cambridge Turnpike and headed northeast. Most of the damage was concentrated in an area beginning near the intersection of Lexington Road and Alcott Road and continuing up to the neighborhood of Alcott and Independence Roads. Numerous trees were uprooted or had the tops sheared off. These subsequently blocked roads, damaged homes, and downed power lines, cutting off power to the neighborhood. In addition, utility poles were downed either from the wind or from the downed power lines. Thirty-nine houses in this area were damaged to some degree. Only one house suffered significant structural damage. The tornado continued for a short distance beyond this neighborhood before lifting. The historical home of Louisa May Alcott and her family was right next to the tornado path but was not damaged.
Thunderstorm Wind, Middlesex
- When
- August 22, 2:20 AM EST
- Where
- Middlesex County, East Sudbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.370, -71.400
A tree was downed on Goodnow Road and another on Plympton Road by thunderstorm winds.
Thunderstorm Wind, Middlesex
- When
- August 22, 2:20 AM EST
- Where
- Middlesex County, Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -71.350
A tree was downed onto Baker Avenue by thunderstorm winds, blocking the road.
Thunderstorm Wind, Middlesex
- When
- August 22, 2:44 AM EST
- Where
- Middlesex County, 0.86 mi SE of North Woburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.490, -71.160
A large tree limb was downed onto Washington Street by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 22, 20161 injured · $2.1 million · 0.88 in hail · 8 events
- Flash Flooding and Hail in Nevada, August 22 to 23, 2016$358,000 · 1 in hail · 10 events
- Flash Flooding and Lightning Strike in Arizona, August 22, 2016$103,000 · 4 events
- Lightning Strike in Texas, August 22, 20162 injured · 1 event
- Heavy Rain in Hawaii, August 22 to 24, 20168 events
- Hail in North Dakota, August 22 to 23, 20161.75 in hail · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 20165 events
- Hail and Damaging Winds in Kansas, August 22, 201678 kt wind · 4 events
- Heavy Rain in Pennsylvania, August 22, 20163 events
- Flash Flooding and Dust Storm in California, August 22, 2016$3,000 · 3 events
- Hail in North Dakota, August 22, 20161 in hail · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656429, 656431, 656428, 656432, 656434, 656433.